Womens Health

Finding a Cause for Hair Loss

Frederick R. Jelovsek MD, MS

"How can one investigate the cause of hair loss beyond the expected thinning at the onset of menopause. I took phentermine for a while but the hair loss continued after stopping. I did lose 30 pounds in just a few months, but the hair loss continues. Are there tests for deficiencies or other possible causes?"

"I am 53 and have been 1 1/2 years without a period." E.S.

Hair loss can have many different causes from local agents such as the chemicals in hair products, to body wide substances that we ingest or are deficient in from our diets, to natural hormonal changes such as pregnancy or menopause, to disease states that affect the skin and hair as an organ. Ingested causes can be toxic substances from our water or food as well as medical prescription drugs or over-the-counter drugs.

In your case the menopause with its decreased estrogen levels and the dieting are the most likely culprits in explaining your hair loss. You did not mention if you were taking any estrogen supplements for hormone replacement or vitamin and mineral supplements while dieting but these would be important to prevent hair loss if you are not taking them. As far as I know, the phentermine is not thought to be a drug that causes hair loss although there are many drugs that can cause it.

Hair cycle growth goes through different phases. Agents that cause hair sloughing, called effluvium, can be active in those different phases. Anagen phase is the growth phase that a hair goes through and it generally lasts about 6- 10 years for each individual, randomly growing hair. Catagen phase is a very short deactivation phase where the hair follicle prepares to go inactive. Catagen phase lasts only about 2-3 weeks. Telogen phase is the final resting phase of a hair follicle and it lasts about 30- 90 days. At any one time, about 90% of hair is in the anagen growth phase and about 10% is in the resting telogen phase. When you brush your hair and it comes out in the brush, that is removing resting phase (telogen) hair shafts. After resting, a hair follicle sloughs its shaft becomes active again, growing a new hair shaft as long as the follicle itself has not been damaged.

If a disease or substance affects the growing (anagen) phase of hair, hair loss is massive and a person can actually lose most (90%) of her hair. If the disease or substance affects only the resting (telogen) phase. only about 10% of hair is lost (although that seems like a massive amount also) and the loss only lasts for about 3-4 months. Post partum effluvium and hair loss associated with menopause is mainly due to the lower estrogen levels put more hair into the resting phase all at once and then in 1-3 months there is a significant hair loss - "gobs of hair". Hair growth will resume as soon as the hormones are back to normal level.

From www.keratin.com, we can get some lists of the different causes of hair shedding or "effluviums". In addition to withdrawal of estrogen hormone, telogen effluvium can be caused by:

  • diet deficiencies, particularly lack of iron
  • crash dieting
  • fever
  • ultra violet (UV) radiation
  • acute blood loss
  • hyperthyroidism or hypothyroidism
  • extreme physical stress such as surgery
  • emotional stress
  • severe illness
  • drugs such as:
    • cholesterol-lowering drugs, clofibrate, gemfibrozil
    • anti-histamines/ulcer drugs, cimetidine, ranitidine, famotidine
    • anti-coagulant drugs, dicumarol, heparin, coumarin, warfarin
    • anti-convulsant drugs, ethotoin, phenytoin, mephenytoin, trimethadione, paramethodione, valproate sodium
    • anti-thyroid drugs, carbimazole, methimazole, itraconazole, thiouracil
    • beta blockers/high blood pressure drugs, acebutolol, diazoxide, nadolol, atenolol, pindolol, labetalol, metoprolol, propranolol, timolol
    • non steroidal anti-inflammatory drugs, aspirin, fenoprofen, meclomen, ibuprofen, naproxen, indomethacine, piroxicam, ketoprofen, sulindac
    • arthritis drugs, penicillamine, auranofin, indomethacin, naproxen, methotrexate
    • tricyclic anti-depressant drugs, amitriptyline, imipramine, amoxapine, nortriptyline, desipramine, protriptyline, doxepin, trimpramine
    • vitamin A and derivative drugs, retinoids, retinol, acitretin , isotretinoin, etretinate,
    • miscellaneous drugs, allopurinol, aminodarone, azothioprine, azulfidine, bromocriptine, carbamazepine, choramphenicol, clomiphene, clonidine, colchicine, dixyrazine, ethambutol, ethionamide, etretianate, gentamycin, haloperidol, hydantoin, levodopa, interferon-alpha, methyldopa, methysergide, metapyranone, nifrofurantoin, para-amino-salicylic acid, prazosin, probenecid, pyridostigmine bromide, sulphasalazine, terfenadine
  • toxic chemicals containing:
    • monomeric/dimeric chloroprene (rubber manufacturing),
    • potassium
    • bismuth (cosmetic formulations with "pearlescence"),
    • lithium salts,
    • iodine,
    • iron,
    • lead,
    • gold,
    • aluminum,
    • arsenic,
    • boric acid,
    • borates,
    • mercury,
    • selenium,
    • thallium,
    • zinc

Many of the same triggers that cause hair loss in the resting phase can also cause hair loss in the actively growing anagen phase. Since so many hair follicles (about 90%) are in the growth phase at any one time, this can result in massive amounts of hair falling out at once. Causes of anagen effluvium include:

  • genetic hereditary disease
  • defective hormone production other than estrogens
  • nutrient deficiencies such as copper, iron, zinc, biotin, essential fatty acids, or vitamin C
  • cancer treatments
  • excessive X rays or X ray therapy
  • toxic agents such as thallium, arsenic, lead, bismuth, vitamin A and derivatives

Therefore to get back to your question of how you can go about determining the cause of the hair loss, be sure that you are on estrogen replacement and a multivitamin/mineral supplement as you diet. If you are already on those and are still having hair loss, see your doctor and ask for the following:

  1. Check the list of any prescription medicines or over-the counter medicines that you take on a regular basis to see if any of them cause hair loss
  2. Check a complete blood count (CBC) and serum iron looking for anemia or iron deficiency/excess
  3. Check a TSH, thyroid function study
  4. Check a screen for toxic metals and mineral deficiencies

There are at home thyroid tests (TSH) and mineral screens you can order on the internet but of course insurance does not cover the tests unless your doctor orders them.

 

TSH at Home Test

Mineral Check Home Mineral Analysis

 

New
our book on Unwanted Hair Growth

Other Related Articles

Hair Loss and Birth Control Pills
Which Oral Contraceptive Pill is Best for Me?
Hair Balding and Polycystic Ovarian Syndrome
Facial Hair Growth After Menopause
Evaluation of Excessive Hair Growth (Hirsutism)

 

Login to comment
(1 Comments)

Post a comment

atara22
Have lots of hair loss. Want a natural remedy and wondering if anyone had luck with jojoba shampoo.
9 months ago
Recent Discussions